Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 439, NWS Tallahassee, FL

August 28, 2015Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 28, 2015, 1:34 PM CDT for Henry County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2015, 1:34 PM CDT (18:34 UTC)
Expired
Aug 28, 2015, 2:15 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Henry County, AL

The radar

The Ft Rucker radar (KEOX), 31 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:45 PM CDTTSTM WND DMGAbbeville, ALTREES AND POWER LINES DOWN NEAR ABBEVILLE. EXACT LOCATIONS NOT SPECIFIED
Aug 28, 1:45 PM CDTHAIL 1Abbeville, ALESTIMATED QUARTER SIZE HAIL IN THE ABBEVILLE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS52 KTAE 281834
SVRTAE
ALC067-281915-
/O.NEW.KTAE.SV.W.0439.150828T1834Z-150828T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM CDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HENRY COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 215 PM CDT

* AT 133 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ABBEVILLE...
  AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABBEVILLE...SCOTTSBORO CROSSROADS...MURPHY STATION...SCREAMER...
  EDWIN...LAWRENCEVILLE...GRABALL AND ABBEVILLE MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3153 8520 3156 8539 3171 8539 3170 8522
      3171 8521 3174 8521 3176 8518 3175 8517
TIME...MOT...LOC 1833Z 190DEG 7KT 3162 8528 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:00 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 28, 9:00 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT FRI AUG 28 2015

.Near Term [Through Today]...

The 12Z TAE sounding showed quite an unstable environment with
mid-level lapse rates of about 7 C/km and MUCAPE of over 2200
J/kg. This matches up well with the RUC forecast, which shows
SBCAPE increasing to 2000-2500 J/kg over the next few hours. This
morning's sounding showed a PWAT of only 1.61", which is fairly
dry for us this time of year, but 10-15 knot 1000-700 mb flow will
help increase low level moisture through the day and is a
favorable seabreeze pattern for widespread coverage of
thunderstorms across the area. Local satellite and radar imagery
show storms already active across our eastern coastal waters and
making further inland progression than originally forecast this
morning, so bumped up PoPs a bit through the remainder of the
daylight hours. Lingering dry air in the mid-levels and moderate
instability could combine to produce an environment somewhat
favorable for downbursts. Isolated strong to severe storms will be
possible with gusty winds the main threat.

&&

.Prev Discussion [653 AM EDT]...

.Short Term [Tonight Through Sunday]...

An elongated area of +PV stretches from the Northeast, through the
central Gulf of Mexico this morning. By tonight this area will
split into two anomalies: a more progressive wave moving off the
Northeast coast and what will be a quasi-stationary wave over the
north-central Gulf. It won't be until Saturday night through
Sunday that this wave lifts through the Southeast. At the surface,
ridging will prevail across much of the eastern half of the
country. Locally, the ridge will be quite disturbed due to the
upper wave. Steering flow will generally have a south or
southeasterly component yielding a rather wet seabreeze regime
across the entire Tri-State area. Like the ridge, the seabreeze
will be far from ideal and enhanced by the upper level anomaly.
Thus, PoPs will be higher than normal through the weekend
(50-70%). High PoPs and plentiful cloud cover will keep afternoon
highs anywhere from the mid 80s to around 90 degrees. Overnight
lows will be in the middle 70s and not as pleasant as recent
nights as moisture surges back into the region.

.Long Term [Sunday Night Through Friday]...

The main feature in the extended range forecast will be what is
now Tropical Storm Erika. The eventual track will have a lot to do
with how Erika holds together as it moves across Hispaniola today.
The current track from NHC takes Erika south of the Bahamas before
curving it north along the immediate east coast of Florida. A
concerning trend in the dynamical models is a westward shift in
the track. Both the 00z GFS and ECMWF bring Erika into the eastern
Gulf, but diverge greatly with respect to timing. There has been a
lot of back and forth between the dynamical models and a great
deal of uncertainty still exists. But, the potential for at least
some sort of impacts locally from Erika appears to be increasing
over the past 24 hours. A track off the east coast of Florida will
bring minimal rain impacts to the Tri-State region, while a track
over the Peninsula will likely bring a great deal of rain over the
Suwannee Valley, and a track into the eastern Gulf would mean the
potential for both heavy rain and wind impacts area-wide. Due to
the uncertainty in this forecast and the latest trends, close
attention should be given to the forecast over the next couple of
days.

.Aviation...

[Through 12Z Saturday] VFR conditions are expected this morning,
with scattered to numerous showers and storms likely between 18Z
and 03Z. These showers and storms may affect any of the terminals
during that timeframe. This was handled in the TAFs with VCTS at
all of the terminals. Confidence was high enough in a particular
window where storms are more likely at VLD (21-01Z) to include a
TEMPO group with some gusty winds and IFR visibility. Similar
conditions (gusty winds and IFR visibility) will be possible in
any storms today, but confidence was not high enough in timing at
any of the other terminals to include additional TEMPO groups.

.Marine...

Light winds and low seas will prevail through the weekend. After
that, it will depend on Erika's track. No matter the track, at
least a slight increase in winds and possibly seas should be
expected starting next week.

.Fire Weather...

An increase in low-level moisture will keep RH levels elevated and
allow rain chances to increase from today into the weekend.

.Hydrology...

With a transition to a wetter pattern beginning today, expect
average rainfall amounts on the order of 1-1.5" over the next
three days. This will have little impact on area rivers. Next
week, the potential for some very heavy rain exists depending on
Erika's track. At this time, models suggest the possibility for
5-7" over a 48 hour period with Erika. Should the track shift
west, these amounts could spread into the southeast Big Bend and
south-central Georgia. Interests along the Suwannee River are
urged to pay close attention to rainfall forecasts over the next
few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   91  75  86  73  90 /  50  40  60  30  50
Panama City   87  77  85  75  88 /  40  50  60  30  30
Dothan        91  73  85  70  89 /  50  40  60  30  30
Albany        91  73  86  71  89 /  50  40  60  40  40
Valdosta      91  74  87  73  90 /  50  40  60  30  50
Cross City    90  75  88  74  90 /  40  40  60  30  50
Apalachicola  89  77  85  76  87 /  50  60  60  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...LAMERS
MARINE...HARRIGAN
FIRE WEATHER...LAMERS
HYDROLOGY...HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:24 PM CDTSevere Thunderstorm WarningTAEHenry32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.